Modern Setup Host Windows 10
Kroger Feedback

Blog

Rash

Antipsychotic Medication Linked to DRESS Syndrome

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a serious, but rare, skin condition. It may start as a rash that can spread to all parts of the body. It causes an increase in infection-fighting eosinophils that can cause inflammation, or swelling. DRESS can result in injury to organs including the liver, kidneys, lungs, heart, or pancreas, and can lead to death. DRESS consists of three or more of the following: cutaneous reaction (such as rash or exfoliative dermatitis), eosinophilia, fever and lymphadenopathy. DRESS is potentially fatal with a mortality rate of up to 10%.

The FDA recently issued a warning that 23 cases of DRESS have been reported in patients taking the antipsychotic medication olanzapine. Olanzapine, brand-named as Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax, is typically used to treat used to treat schizophrenia and bipolar disorder. The median time to onset reported in the 23 cases was 19 days after olanzapine treatment was started, and the median duration of olanzapine treatment was 2 months. The median reported olanzapine dose was 20 mg per day, but DRESS was reported at doses as low as 5 mg per day.

There is currently no specific treatment for DRESS. The syndrome can be managed by early recognition, discontinuation of the offending agent, and supportive care.  Treatment with systemic corticosteroids should be considered in cases with extensive organ involvement. The FDA plans to add a warning to the drug label of olzanzapine-containing products.

Byline: Martha L. Sikes, MS, RPh, PA-C

Source: Federal Drug Administration (FDA)

[Image: Wikimedia Commons / CDC]




Our Sponsors